Afib continues: Now wearing a heart... - CLL Support Assoc...

CLL Support Association
13,116 members20,519 posts

Afib continues

Now wearing a heart monitor. Cardiologist adjusting metoprolol Up to 100 mg now. On "Vacation" from Ibrutinib. See My oncologist on the 22nd. Wondering what's next.

2 Replies
oldestnewest

Just this morning I thought that the metoporol may be causing my fatigue.... Last week I was given the choice of a holiday from Ibrutinib to see if that helps relieve the fatigue but then I would be doing nothing for the cll... so I decided to change ahead and continue the Ibrutinib and i am going to see my MD about lowering or eliminating the toporl .

I am also on amiodarone ( toxic but no problems in 5 years ) that should take the place of the toporol.... please keep me in touch with your results and I will do the same ... thanks

I also have a pacemaker / defibrillator for further control...

I do remember playing tennis some 5 years ago and was on 25mg of toporol and I was exhausted after a few sets ,thats what brings me to the conclusion that it is the toporol that causes the problems and not the Ibrutinib

fish 61

1 like
Reply

Hi Ragsgolf,

I have been through a gamut of heart issues, some of which may have been amplified by Ibru use. The cause of A-Fib may point to a treatment solution that will allow continuation of Ibru or necessitate a switch to an alternative CLL therapy such as Idelalisib if you can get it.

In some cases of A-Fib the cause is "sick sinus" meaning that your biological pace maker is not functioning correctly. The danger of A-Fib is clotting that can lead to pulmonary embolism or ischemic stroke for which the most common remedy is taking a preventive anti coagulant, typically Warfarin (Coumadin) in the US at least. Coumadin use mandates a switch away from using Ibru. My dilemma was your dilemma now. This was my solution which may not work for you but my goal was to stay on Ibru at all cost. My Onc was at the point of having to switch me to another CLL therapy but worked with me to get me an evaluation with an Electrophysiologist in the medical complex where I was participating in a Clinical Trial for Ibrutinib.

A starting point is to determine a best corrective course for the A-Fib as soon as possible. I had two choices, a left atrial ablation or a PM (Pace Maker) and an AV node ablation. The left atrial ablation is more complex than other ablations and carries with it only a 60% success rate in stopping A-Fib. Longterm or permanent anticoagulation is mandated after and is mainly with Coumadin. The other option was a PM and a simpler AV node ablation requiring only short term anticoagulation with aspirin for two months. The AV node ablation, though simpler, is most drastic in that it cannot be reversed and one is dependent forever on the PM. Another issue to think about is that a standard PM prohibits a person from using MRI and for this issue I was able to get a Medtronic MRI (Revo) which is designed to hold up in some MRI machines.

An evaluation of which road to follow began with a CHADS2 risk assessment for stroke to see if I could avoid anticoagulation with Warfarin/Coumadin after any procedure. My score was very low (good) and because my heart was in good physical condition but messed up in the electrical dept. I opted for the PM & AV node ablation with an aspirin for two months in recovery as a path. I went off Ibr for 4 days, had the whole procedure done in a 3 hour operation and traveled home in two days. That was in May 2012 and I have had no problems since.

Caveat: a PM does not cure A-Fib and it can return. My flavor of A-Fib probably originates from being born with congenital bradycardia (low Heart rate) I feel that Ibru may further depress the heart rate forcing the body to go into escape mode creating arrhythmias and A-Fib in the process. My first sign of heart trouble actually occurred just after my first therapy with FR in 2009. I had quite severe arrhythmia heart issues develop during a life threatening encounter with Rituxan monotherapy months earlier to my switch to Ibr in 2011.

Your A-Fib may well not fit my profile and require some alternate therapy switching to solve both problems. One thing to explore with your doctors is the use of other blood thinning agents than Warfarin, such as Xarelto (Rivaroxaban) Pradaxa (Dabigatran) which might be OK with Ibr. My wife has been on both Xarelto and Pradaxa. I would avoid Dabigatran (Pradaxa) in the US at the higher and only available dose based on her doctor's experience with some nasty bleeding in some patients but I understand it can be obtained in the EU at a smaller dose than in the US.

There is a lot to consider and I can try to answer any questions you have but keep in mind I have no medical credentials to authoritate what I say.

WWW

1 like
Reply

You may also like...